Maryland, 2019

Damaging Wind in Maryland, June 28, 2019

June 28, 2019 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a surface trough produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a surface trough produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 28, 12:26 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 28, 12:26 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
126 PM EDT Fri Jun 28 2019

.SYNOPSIS...
High pressure remains centered across the southeastern states
through Sunday. A back door cold front approaches from the
north late Sunday. High pressure returns Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 115 PM EDT Friday...

Quick update to account for the sct convection popping up across
the region. Appears the merging bndrys are providing just enuf
lift to get the CU/TCU growing.

PVS DSCN:
Convection alrdy starting to fire up across the Blue ridge as
well as some seabreeze bndrys across the ern shore. Have adjusted
the grids accordingly. Models now showing an organized area of
convective dvlpng to the nw then sinking se mainly along and west
of the I95 corridor late aftrn/eve. NAM strongest showing the
potential for some strng storms late. GFS/HRRR not as strong.
However any storm that does dvlp has ptntl for lclly hvy downpours
and strng gusty winds.

Hot with high in the low-mid 90s, except mid-upr 80s at the
beaches. Heat index 95-100.

PVS DSCN:
Showers and thunderstorms dissipate after sunset with fair to partly
cloudy skies overnight. Another mild night with lows in the upper
60s to mid 70s across the region.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 320 AM EDT Friday...

A ridge will continue to influence the weather pattern into
Saturday. Models continue to indicate this ridge starting to break
down later in the day on Saturday as an upper low across southern
Canada drops into the New England states. Similar to previous days,
convection will once again develop across the mountains during the
afternoon hours and impact far north and western portions of the
area. Any thunderstorms dissipate after sunset. High temperatures
on Saturday will remain in the low to mid 90s with heat index values
as high as the upper 90s to near 100. Lows Saturday night will
generally be in the lower 70s.

By Sunday, the pattern changes slightly as the upper low continues
diving south into the Atlantic and the axis of the upper ridge
shifts back to the east across the Great Lakes states. This will
allow for a backdoor cold front to drop south across the region
Sunday afternoon into the overnight hours. Fairly limited moisture
with this feature as it crosses the region, though a slightly higher
chance of a shower or thunderstorm in the forecast compared to
previous days. The highest PoPs shift south of the region by the
overnight hours Sunday night. Slightly drier air works into the
region behind the front Sunday night which will make for a cooler
night compared to previous nights.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 240 PM EDT Thursday...

Mstly sunny and a bit less humid Mon as high pressure builds into
the area from the west. Highs 85-90, arnd 80 at the beaches. Fair
Mon . Lows mid 60s-lwr 70s.

The high settles across the sern states for the mid week period.
Increasing moisture along with convective complexes diving se in the
nw flow results in at least low chc PoPs starting Tue . Hot and
humid with highs each day 90-95, except 85-90 along the coast.
Lows in the low-mid 70s.

&&

.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
As of 120 PM EDT Friday...

Mainly VFR conditions are expected thru the forecast period.
However, radar loop shwng sct shwrs/tstrms dvlpng along merging
bndrys this aftrn. Thus, added VCSH at most sites to account for
this. Additionally, appears RIC has the best chc for seeing a
tstrm btwn 21Z-00Z per latest high res models. Thus, decided to
add a TEMPO group at RIC then. Brief MVFR CIGS are psbl in any
tstrm as well as brief IFR VSBYS in lclly heavy downpours.

OUTLOOK...VFR conditions continue through Sun. Isltd late day
convection Sat, but expect most of the activity to stay n/w of
the local area. There is a slightly better chc of convection
late Sun as a cold front approaches from the north.

&&

.MARINE...
As of 145 AM EDT Friday...

No headlines UFN. Quiet wx conditions over the waters expected
to continue through the weekend w/ hi pres off the coast. LGT
SSW to SSE winds (blo 10 kt) then SW tonight/Sat into Sun w/ a
bit of an increase during that time period...avgg 10 kt in the
Bay/rivers and 10-15 kt offshore. A cold front will drop across
the waters late Sun...resulting in winds shifting to N and a
brief surge in speeds and an uptick in waves/seas (though
remaining blo SCA thresholds). Hi pres builds back over the
waters early next week.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJB/MPR
NEAR TERM...MPR
SHORT TERM...AJB/MPR
LONG TERM...MPR
AVIATION...AJB
MARINE...ALB
Hazardous weather outlook, Jun 28, 11:24 AM EST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1224 PM EDT Fri Jun 28 2019

NCZ012>017-030>032-102-VAZ092-093-095>100-523>525-291630-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-York-
Newport News-Hampton/Poquoson-
1224 PM EDT Fri Jun 28 2019

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-291630-
Maryland Beaches-
1224 PM EDT Fri Jun 28 2019

...AIR QUALITY ALERT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-064>069-075>090-509>522-291630-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
1224 PM EDT Fri Jun 28 2019

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms later this afternoon and evening will have
the potential to produce strong gusty winds, hail and locally heavy
downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>024-291630-
Dorchester-Wicomico-Somerset-Inland Worcester-
1224 PM EDT Fri Jun 28 2019

...AIR QUALITY ALERT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

In addition, scattered thunderstorms this afternoon and evening will
have the potential to produce strong gusty winds, hail and locally
heavy downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 28, 12:30 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
130 PM EDT Fri Jun 28 2019

MDZ024-025-VAZ099-281800-
Maryland Beaches-Inland Worcester-Accomack-
130 PM EDT Fri Jun 28 2019

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT EASTERN
WORCESTER AND NORTHERN ACCOMACK COUNTIES...

At 129 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Newark to 13 miles southeast of Pocomoke
City. Movement was east northeast at 15 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
Ocean City, Berlin, Snow Hill, Cape Isle Of Wight, Ocean Pines,
Newark, Boxiron, Ocean City Municipality, Public Landing,
Greenbackville, Ironshire, West Ocean City, Cedartown, Mount Wesley,
Showell, Whiton, Girdletree and Stockton.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

LAT...LON 3830 7505 3805 7517 3788 7530 3787 7543
      3829 7539 3829 7537 3832 7536 3834 7532
      3837 7531 3845 7510 3846 7505
TIME...MOT...LOC 1729Z 253DEG 12KT 3829 7533 3796 7536

44
Special weather statement, Jun 28, 12:54 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Wakefield VA
154 PM EDT Fri Jun 28 2019

VAZ081-514-281830-
Prince George-Eastern Chesterfield (Including Col. Heights)-
154 PM EDT Fri Jun 28 2019

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
PRINCE GEORGE COUNTY...THE CITY OF COLONIAL HEIGHTS...THE CITY OF
HOPEWELL AND THE CITY OF PETERSBURG...

At 154 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Garysville to near Matoaca. Movement was
east northeast at 15 to 20 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
Petersburg, Hopewell, Colonial Heights, Virginia State University,
Fort Lee, Prince George, Garysville, Ettrick, Jordans Point, Matoaca,
Birchett Estate, Jordan Point Country Club and Petersburg National
Battlefield.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3731 7735 3732 7726 3731 7724 3732 7723
      3732 7722 3730 7711 3721 7709 3719 7745
      3721 7744 3722 7745 3723 7747
TIME...MOT...LOC 1754Z 253DEG 17KT 3724 7721 3719 7747

44
Special weather statement, Jun 28, 1:16 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
216 PM EDT Fri Jun 28 2019

VAZ067-068-281900-
Nottoway-Amelia-
216 PM EDT Fri Jun 28 2019

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHEASTERN NOTTOWAY
AND SOUTHWESTERN AMELIA COUNTIES...

At 216 PM EDT, a thunderstorm with heavy rain was located near
Jetersville, or near Amelia Courthouse, moving east at 5 mph.

Rainfall amounts of up to 1 inch are possible with this storm.

This storm will be near...
  Spainville around 245 PM EDT.
  Amelia Courthouse around 250 PM EDT.
  Mannboro and Scotts Fork around 300 PM EDT.

Other locations impacted by this storm include Clay Store,
Fergusonville, Denaro, Winterham and Earls.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3741 7788 3739 7787 3739 7788 3737 7788
      3736 7785 3720 7777 3720 7779 3719 7780
      3715 7806 3727 7812
TIME...MOT...LOC 1816Z 248DEG 5KT 3725 7800

BROWN
Special weather statement, Jun 28, 1:36 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
236 PM EDT Fri Jun 28 2019

VAZ081-088-089-281915-
Prince George-Surry-Sussex-
236 PM EDT Fri Jun 28 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PRINCE
GEORGE...NORTH CENTRAL SUSSEX AND NORTHWESTERN SURRY COUNTIES...

At 236 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Burrowsville to Disputanta. Movement
was east at 5 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
these storms.
. In addition...Rainfall amounts of up to 1 inch are possible with
these storms.

These storms will be near...
  Burrowsville around 305 PM EDT.
  Cabin Point around 315 PM EDT.

Other locations impacted by these storms include Spring Grove,
Gwaltney Corner, Oak Hill Corner, Savedge, Barham and Prince George
Golf.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3724 7714 3721 7691 3720 7690 3720 7687
      3703 7715 3712 7733
TIME...MOT...LOC 1836Z 276DEG 5KT 3718 7714 3713 7725

BROWN

The radar

The Dover AFB radar (KDOX), 49 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wicomico

When
June 28, 1:45 PM EST
Where
Wicomico County, 0.69 mi N of Parsonburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.390, -75.470

Large trees were downed. There was also damage to a trailer, chicken house and trampoline. This damage occurred at the 7300 Block of Parsonsburg Road and Grant Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840323.